Alert archive / Iowa / Flash Flood Warnings in 2014

Flash Flood Warning 46, NWS Des Moines, IA

July 7, 2014Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 7, 2014, 8:13 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 8:13 PM CDT (01:13 UTC)
Expired
Jul 8, 2014, 2:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WGUS53 KDMX 080113
FFWDMX
IAC159-173-080715-
/O.NEW.KDMX.FF.W.0046.140708T0113Z-140708T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 215 AM CDT TUESDAY
    
* AT 813 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN IN TAYLOR AND RINGGOLD COUNTIES. UP TO ONE INCH OF RAIN 
  HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT AYR...BEDFORD...CLEARFIELD...DIAGONAL...BLOCKTON...GRAVITY...
  SHARPSBURG...REDDING...BENTON...CONWAY...MALOY...DELPHOS...LAKE OF
  THREE FIRES STATE PARK...MT AYR MUNICIPAL AIRPORT AND BEDFORD
  MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4058 9481 4080 9478 4081 9477 4082 9422
      4057 9422

$$

AWB
1 follow-up statement
525 
WGUS73 KDMX 080312
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1012 PM CDT MON JUL 7 2014

IAC159-173-080322-
/O.CAN.KDMX.FF.W.0046.000000T0000Z-140708T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-TAYLOR IA-
1012 PM CDT MON JUL 7 2014

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RINGGOLD AND SOUTHEASTERN
TAYLOR COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4058 9481 4080 9478 4081 9477 4082 9422
      4057 9422

$$

AWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:19 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 7, 6:19 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT MON JUL 7 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 323 PM CDT MON JUL 7 2014

MAIN CONCERNS WILL BE SVR CHANCES AND HEAVY RAINFALL POTENTIAL
TONIGHT. RATHER COMPLICATED MESOSCALE SITUATION AGAIN TODAY WITH
MAIN COOL FRONT OVER SOUTH CENTRAL MN. OLD CONVECTION OVER NORTHEAST
NEBRASKA HAS LEFT AN OUTFLOW BOUNDARY OVER SOUTHERN NEBRASKA WHICH
IS BEGINNING TO LINE UP WITH YESTERDAYS PRESSURE TROUGH/OLD COOL
FRONT THAT MOVED ACROSS THE REGION SUNDAY EVENING. LEFTOVER
CONVECTION IN NORTHEAST NEBRASKA HAS WEAKENED SOMEWHAT AS IT HEADS
TO THE EAST FOR NOW. MUCH OF THE AREA TODAY IS SEEING AMPLE SUNSHINE
AND ALREADY SBCAPE OVER WESTERN SECTIONS HAS RISEN TO 3000 J/KG AT
19Z. CURRENTLY BULK SHEAR IS 35 TO 55KTS OVER WEST IOWA WITH 50 TO
60KTS ACROSS NEBRASKA AND SOUTH DAKOTA. WATER VAPOR IMAGERY HAS
IMPRESSIVE SPEED MAX MOVING INTO NORTH CENTRAL SOUTH DAKOTA. THE
INCREASE IN THE WINDS ALOFT AND ASSOCIATED MID LEVEL SHORTWAVE WILL
ARRIVE MID EVENING AND CONTINUE TO IMPACT THE AREA THROUGH 12Z. ONE
AREA OF STRONG FORCING WILL BE FOCUSED OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS EVENING FROM 00-01Z THROUGH 08Z. ANOTHER AREA OF
FORCING WILL BE CLOSER TO THE BOUNDARY OVER SOUTHERN MN THIS
EVENING. THERE MAY BE A SMALL CORRIDOR IN CENTRAL IOWA WHERE
SLIGHTLY LESS CONVECTION OCCURS...BUT OVERALL MOST OF AREA WILL SEE
THUNDER THOUGH AT LEAST 06Z. AS THE OLD CONVECTION IN NEBRASKA GETS
CLOSER TO THE BETTER INSTABILITY AXIS OVER WESTERN IOWA AND
SOUTHEAST NEBRASKA YET LATE THIS AFTERNOON...CONVECTION SHOULD
INTENSIFY AND BEGIN TO MOVE EAST SOUTHEAST THIS EVENING. CURRENT
OUTLOOK FOR MORE WIND...HAIL ACROSS THE SOUTH...AND SMALLER
POTENTIAL FOR TORNADOES OVER THE REGION LOOKS ON TRACK. EMPHASIS FOR
NEBRASKA/SOUTHERN IOWA CONVECTION TO DRIFT INTO MISSOURI ALSO LOOKS
ON TRACK. MODELS CONTINUE TO SHOW AXIS OF HEAVY RAINFALL BRUSHING
SOUTHERN IOWA OVERNIGHT WITH MORE OF THE FOCUS IN MISSOURI. WILL
LEAVE FFA OUTLINE AS IS...GIVEN THE CURRENT TRENDS AND SOME
UNCERTAINTIES. MOST OF THE AREA WILL SEE CLEARING BETWEEN 06-09Z AS
THE FRONT IS FORCED SOUTHEAST BY THE STRONG UPPER LEVEL SHORTWAVE
THIS EVENING.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 323 PM CDT MON JUL 7 2014

BROAD CYCLONIC UPPER FLOW IS EXPECTED FROM TUESDAY INTO WEDNESDAY
AS SURFACE RIDGING PASSES THROUGH THE REGION. LIKELY SEE
EXTENSIVE CU FIELD DEVELOP WITH DAYTIME HEATING ON BOTH DAYS AND
MAY ACTUALLY SEE SOME ISOLATED SHOWER IN THE AFTERNOON.
OTHERWISE...QUIET WEATHER WITH BELOW NORMAL TEMPERATURES IS
FORECAST DURING THIS TIME AS A CANADIAN AIRMASS MOVES ACROSS THE
STATE. WARM ADVECTION WILL BEGIN ON THURSDAY WITH INCREASING
THETA-E ADVECTION THURSDAY NIGHT INTO FRIDAY. AS INSTABILITY
INCREASES ALONG WITH FORCING...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND OVERSPREAD THE FORECAST AREA ON THURSDAY NIGHT INTO
FRIDAY. HEAVY RAIN WILL BE THE MAIN THREAT WITH THIS SYSTEM
ALTHOUGH SOME ISOLD SEVERE WEATHER WILL REMAIN POSSIBLE.

THE EURO CONTINUES ITS TREND OF PUSHING A SURFACE FRONT THROUGH
THE STATE ON FRIDAY WITH FAIRLY TRANQUIL WEATHER INTO NEXT
WEEKEND. GFS IS MUCH MORE BULLISH ON PRECIPITATION AS THE SURFACE
FRONT LINGERS NEAR THE STATE WITH ONGOING CHANCES OF STORMS
THROUGH THE WEEKEND. HAVE CONTINUED TO MENTION SOME THREAT OF
STORMS FOR NEXT WEEKEND BUT FEEL IT SHOULD BE DRY MOST OF THE
TIME PER EURO SOLUTION.

&&

.AVIATION...08/00Z
ISSUED AT 612 PM CDT MON JUL 7 2014

AREAS OF TSRA EXPECTED ACROSS SITES THROUGH THE
OVERNIGHT...ESPECIALLY AFFECTING NORTHERN SITES
KFOD/KMCW/KALO...AND SOUTHERN SITE KOTM. WITHIN TSRA WILL SEE MVFR
OR LOWER VISIBILITIES AND CEILINGS. MAY SEE BR/FG AT SITES NEAR
12Z...THOUGH FEEL WINDS WILL REMAIN HIGH ENOUGH TO LIMIT
DEVELOPMENT AND HAVE NOT INCLUDED MENTION ATTM. BEHIND SYSTEM
WINDS WILL SHIFT TO THE NORTH AND WILL BECOME GUSTY IN THE
AFTERNOON TUESDAY...WITH VFR CONDITIONS EXPECTED.

&&

.HYDROLOGY...
ISSUED AT 323 PM CDT MON JUL 7 2014

POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE OVER THE SOUTHERN
COUNTIES THIS EVENING...THOUGH THE BEST FORCING MAY DEVELOP SLIGHTLY
MORE SOUTH AS CONVECTION FIRES OVER SOUTHERN NEBRASKA AND THEN
DRIFTS TO THE EAST SOUTHEAST WITH TIME THIS EVENING. OVERALL STILL
LOOKING AT PRECIPITABLE WATER VALUES OF 1.5 INCHES OVER THE
REGION THIS EVENING...WITH WARM CLOUD DEPTHS AGAIN SUPPORTING
EFFICIENT RAINFALL RATES OVER THE AREA. WILL MAINTAIN THE WATCH
ACROSS THE SOUTHERN COUNTIES THROUGH THE OVERNIGHT HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS-
APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD-TAYLOR-UNION-
WAYNE.

&&

SHORT TERM...REV
LONG TERM...COGIL
AVIATION...AWB
HYDROLOGY...REV
Hazardous weather outlook, Jul 7, 4:36 AM CDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
436 AM CDT MON JUL 7 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085-
086-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-MONROE-WAPELLO-
436 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON THROUGH TONIGHT.
SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN
FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY FROM LATE THURSDAY INTO FRIDAY...WITH
THUNDERSTORM CHANCES THEN LINGERING INTO NEXT WEEKEND. THE
POTENTIAL FOR SEVERE WEATHER REMAINS UNCLEAR AT THIS RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

IAZ070-071-081>084-092>097-081100-
CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
436 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST FROM LATE TODAY THROUGH TONIGHT.
SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH A
POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY FROM LATE THURSDAY INTO FRIDAY...WITH
THUNDERSTORM CHANCES THEN LINGERING INTO NEXT WEEKEND. THE
POTENTIAL FOR SEVERE WEATHER REMAINS UNCLEAR AT THIS RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

LEE

In the hours before

Special weather statement, Jul 7, 5:24 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON JUL 7 2014

IAZ070-081-082-072300-
CASS IA-UNION IA-ADAMS IA-
524 PM CDT MON JUL 7 2014

...THUNDERSTORMS DEVELOPING WITH HEAVY RAIN AND HAIL...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF LAKE ICARIA...OR 10 MILES NORTHWEST OF CORNING...MOVING
EAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...PRESCOTT...CROMWELL...KENT...
CARBON...LAKE ICARIA STATE PARK AND CORNING MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4100 9493 4116 9493 4116 9496 4120 9495
      4118 9470 4116 9470 4116 9442 4090 9445
      4090 9455
TIME...MOT...LOC 2224Z 284DEG 42KT 4110 9489

MS
Special weather statement, Jul 7, 6:27 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT MON JUL 7 2014

IAZ070-081-092-080015-
TAYLOR IA-CASS IA-ADAMS IA-
627 PM CDT MON JUL 7 2014

...LINE OF THUNDERSTORMS WITH HEAVY RAIN AND HAIL...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRISWOLD TO 4 MILES
SOUTHWEST OF STANTON...AND MOVING SOUTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CORNING...BEDFORD...LENOX...GRISWOLD...LAKE ICARIA...LEWIS...NEW
MARKET...PRESCOTT...GRAVITY...NODAWAY...SHARPSBURG...CONWAY...
CARBON...LAKE OF THREE FIRES STATE PARK...LAKE ICARIA STATE PARK...
GRISWOLD PARK...CORNING MUNICIPAL AIRPORT...BEDFORD MUNICIPAL AIRPORT
AND COLD SPRINGS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4058 9467 4073 9493 4116 9493 4116 9516
      4134 9513 4121 9470 4116 9470 4116 9455
      4113 9447 4057 9462
TIME...MOT...LOC 2327Z 303DEG 53KT 4125 9508 4092 9515

MS
Local storm report, Jul 7, 8:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     2 ENE LAMONI            40.63N 93.90W
07/07/2014  M63 MPH          DECATUR            IA   ASOS

            LAMONI ASOS MEASURED PEAK WIND GUST OF 55 KTS

&&

KK
Local storm report, Jul 7, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     2 ENE LAMONI            40.63N 93.90W
07/07/2014  M74 MPH          DECATUR            IA   ASOS

            LAMONI ASOS MEASURED PEAK WIND GUST OF 64 KTS

&&

KK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:14 PM CDTSevere Thunderstorm WarningDMXKossuth30 min
Jul 7, 7:21 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Taylor, Union39 min
Jul 7, 7:34 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor26 min
Jul 7, 7:51 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Ringgold, Wayne39 min
Jul 7, 8:18 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne42 min

Nearby

Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.